MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH EM-TEC ADULT FLOW PROBE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH EM-TEC ADULT FLOW PROBE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 201-30105
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient's console had a s3 error alarm with no apparent cause and simultaneous loss of flow reading on the console.This was about 40 minutes after the initiation of veno-venous extracorporeal membrane oxygenation (vv ecmo), during which there was no issue the error code and alarms were unable to be resolved.Ecmo had to be temporarily clamped off to exchange the patient to backup console.The console with alarm code was switched off and back on later which cleared the error code.The patient lost 30 seconds of ecmo support during console exchange and there was a temporary dip in patient saturation.Related mfrs # 3003306248-2021-01116, 3003306248-2021-01117.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a s3 alarm and a loss of flow was confirmed via the log file.The centrimag flow probe (serial #: (b)(6)) was returned for analysis and a log file was downloaded from the returned and associated centrimag 2nd generation primary console for review.A review of the log file showed events spanning approximately 34 days (intermittently between 02feb2021 ¿ 31may2021 per time stamp).Events occurring on (b)(6) 2021 took place during lab testing at abbott.The console was operating a motor at a speed of ~3600 rpm with a flow of ~4.0 lpm.On (b)(6) 2021 at 16:57:31, a ¿can bus send error¿ activated, triggering a ¿system alert: s3¿ alarm.The flow dropped to 0 lpm; however, the motor speed remained.¿flow signal interrupted: f2¿ alarms activated at 16:57:44.The f2 alarm was able to be cleared, but continued to activated.The console was power cycled, clearing the s3 alarm.There were no other notable alarms active in the log file.Pump operation was not affected.The centrimag flow probe was returned for analysis and was tested with the returned and associated centrimag 2nd generation primary console and was found to operate as intended.The reported event was unable to be reproduced during testing.The root cause for the reported event was unable to be conclusively determined through this analysis.The 2nd generation centrimag system operating manual section 4 entitled "warnings & precautions" warns "one additional 2nd generation centrimag primary console, motor and flow probe are required as backup system in the immediate vicinity of each patient whenever the centrimag or pedivas blood pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction.".The 2nd generation centrimag system operating manual section 10 entitled "emergency and troubleshooting" states that "the recommended practice whenever there is a 2nd generation centrimag primary console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the backup motor and console to continue patient support.Do not exchange individual motors or individual consoles during patient support.".The 2nd generation centrimag system operating manual section 12.1 entitled "appendix i ¿ primary console alarms and alerts" contains a list of console alarms and alerts, as well as appropriate operator response to these events, including s3 alarms.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
EM-TEC ADULT FLOW PROBE
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
MDR Report Key11827659
Report Number3003306248-2021-01118
Device Sequence Number3789134
Product Code DWA
UDI-Device Identifier07640135140108
UDI-Public07640135140108
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number201-30105
Device Catalogue Number201-30105
Device Lot Number7492240
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/04/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date05/14/2021
Supplement Report FDA Received Date07/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1